Maine, 2025

Winter Weather in Maine, April 8 to 9, 2025

April 8 to 9, 2025 · NWS CAR · 7 events in 7 counties and zones

An occluding low pressure system moved into Maine from Canada before becoming stationary early Tuesday morning. Low pressure slides along the Maine coastline, eventually taking the stalled system over Maine and becoming the primary low over the Downeast corridor.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An occluding low pressure system moved into Maine from Canada before becoming stationary early Tuesday morning. Low pressure slides along the Maine coastline, eventually taking the stalled system over Maine and becoming the primary low over the Downeast corridor. This resulted in some localized bands of heavier precipitation over the Downeast coast as the primary low center shifts over that area. Snow began in northern counties Tuesday evening, and began as rain in southern/coastal counties. As a surface trough moved through Maine, cold air funneled into the area, resulting in a change from rain over to snow in southern/coastal areas by Tuesday night. Favorable dynamic lift resulted in heavier bands of precipitation occurring on Wednesday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 8, 11:34 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 8, 11:34 AM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1234 PM EDT Tue Apr 8 2025

.SYNOPSIS...
Low pressure will cross the area today then continue into the
Maritimes tonight. High pressure will build across the region
Wednesday into Thursday. Low pressure will approach from the
south Friday, then cross the region through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
12:30 PM Update...Precipitation continues to develop across
southern and central Maine and is currently falling as snow in
the Central Highlands and Southern Aroostook with a mix of rain
and snow closer to the coast. Over the next few hours snow
should intensify in the Central Highlands region as a trough
develops between the low to the west and the developing low off
to our east. Snow totals in this region remain relatively
unchanged and are still expecting 5 to 8 inches. Reduced snow
totals in northeast Aroostook even further as guidance and
observations continue a downward trend in precipitation. Some
areas in this region may only receive around an inch.

Previous discussion...
A frontal boundary north of a subtropical high will be to our
south today extending from the Southeast coast northeast off our
shore. Meanwhile, a vigorous trough will be digging down from
central Canada supporting developing low pressure just to our
west. As this low approaches, it will develop snow, first across
southern areas and the western highlands this morning, then
spreading north by early afternoon. A trough will develop
between the surface low tracking into our region and a low well
to our east within the subtropical boundary. Convergence in
this trough will combine with upper level dynamic lift to
support a moderate to heavy snowfall across the central and
western highlands. North of the low, snowfall will be lighter,
and primarily a function of upper level dynamics including a
deformation field. As the snow begins across the north during
the early afternoon, it may initially have a hard time
accumulating on roads and bare surfaces due to insolation, but
should begin to accumulate once the intensity picks up a bit
during the course of the afternoon.

Snow will continue into this evening. Wet roads and other bare
surfaces may get a slushy accumulation as the sun goes down
before snow tapers off later tonight. A gusty northwesterly
breeze will pick up behind the low late tonight. Patchy blowing
snow over the open areas of the north can't be ruled out
although the wetness of the snow may limit blowing.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A surface trof could cross the region Wednesday, while an upper
level disturbance approaches. Expect mostly cloudy/partly sunny
skies across the region early Wednesday, with clouds then
decreasing during the afternoon. Could also have a slight chance
of snow showers across the north and mountains. The upper
disturbance crosses the region early Wednesday night, with high
pressure then building toward the region late. Could still have
a slight chance of a snow showers across northern areas
Wednesday evening. Otherwise, expect mostly clear skies
Wednesday night. High pressure crosses the region Thursday.
Expect mostly sunny skies early, with a mostly/partly sunny
afternoon. High pressure exits across the Maritimes Thursday
night, while still ridging back across the forecast area. Expect
increasing clouds Thursday night. Could also have a slight
chance of snow showers late. Expect below normal level
temperatures Wednesday, with near normal level temperatures
Thursday.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Surface low pressure develops across the Mid-Atlantic region
Friday, with a closing upper low. At the same time, high
pressure centered across the Maritimes still ridges back across
the forecast area. Could have a slight chance of snow/rain
showers Friday. Otherwise, expect mostly cloudy skies.
Uncertainty still exists through the weekend regarding the
evolution and movement of the vertically stacking surface/upper
system. Precipitation chances through the weekend will depend
on this eventual evolution/movement. Have kept a chance of rain
across the region through the weekend. The system should begin
to slowly exit across the Maritimes Monday, with high pressure
starting to build toward the region late. Could still have a
chance of rain/snow showers early Monday with the exiting
system. Expect near normal level temperatures Friday through
Sunday, with slightly above normal level temperatures Monday.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: IFR to LIFR conditions are expected Downeast today
into this evening, improving to MVFR late tonight. VFR
conditions across the north this morning will lower to MVFR
midday today then IFR in snow this afternoon into this evening.
Conditions may return to MVFR late tonight. Winds will be light
easterly today, becoming northwesterly and increasing a bit
tonight.

SHORT TERM:

Wednesday...VFR/MVFR north with a slight chance of snow
showers. VFR Downeast. West/northwest winds 10 to 15 knots with
gusts 20 to 25 knots.

Wednesday night through Thursday., Occasional MVFR possible
north early Wednesday night. Otherwise, VFR. West/southwest
winds 10 to 15 knots Wednesday night. West/southwest winds 10
to 15 knots, becoming variable 5 to 10 knots Thursday.

Thursday night...VFR/MVFR with a slight chance of snow showers.
Variable winds 5 to 10 knots, becoming south/southeast.

Friday...VFR/MVFR with a slight chance of rain/snow showers.
South/southeast winds around 10 knots.

Friday night...VFR/MVFR early, then MVFR/IFR late. A slight chance
of rain/snow showers. Variable winds 5 to 10 knots. becoming
east/northeast.

Saturday...MVFR/IFR, occasional LIFR. A chance of rain. Variable
winds around 10 knots.

&&

.MARINE...
NEAR TERM: A Gale Warning for the offshore waters and a SCA for
the intracoastal waters will be up late this afternoon through
late tonight for west winds gusting up to 30 kt near the coast
and 35 kt offshore. Seas will build up to 7 ft late today and 9
ft tonight in response to the winds.

SHORT TERM: Small craft advisory conditions expected Wednesday
into Wednesday night. Expect conditions below small craft
advisory levels Thursday into Thursday night.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 4 AM EDT Wednesday for
     MEZ001>006-010-011-015>017-031-032.
MARINE...Gale Warning from 4 PM this afternoon to 6 AM EDT Wednesday
     for ANZ050-051.
     Small Craft Advisory from 4 PM this afternoon to 6 AM EDT
     Wednesday for ANZ052.

&&

Near Term...Bloomer/Melanson
Short Term...Norcross
Long Term...Norcross
Aviation...Bloomer/Melanson/Norcross
Marine...Bloomer/Melanson/Norcross
Hazardous weather outlook, Apr 8, 3:20 AM EST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
420 AM EDT Tue Apr 8 2025

MEZ001>006-090830-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
420 AM EDT Tue Apr 8 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 4 AM
EDT WEDNESDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ010-011-031-032-090830-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
420 AM EDT Tue Apr 8 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING
TO 4 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-090830-
Southern Penobscot-Interior Hancock-Central Washington-
420 AM EDT Tue Apr 8 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for Interior DownEast Maine and
Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-090830-
Coastal Hancock-Coastal Washington-
420 AM EDT Tue Apr 8 2025

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-090830-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
420 AM EDT Tue Apr 8 2025

...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-090830-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
420 AM EDT Tue Apr 8 2025

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Northern Washington

When
April 8, 2:00 PM EST to April 9, 3:00 AM EST
Where
Northern Washington forecast zone
Reported by
Public
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Snow total accumulations around 4-6 inches.

Winter Weather, Central Washington

When
April 8, 2:00 PM EST to April 9, 3:00 AM EST
Where
Central Washington forecast zone
Reported by
Public
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Snow total accumulations around 4-6 inches.

Winter Weather, Coastal Washington

When
April 8, 2:00 PM EST to April 9, 3:00 AM EST
Where
Coastal Washington forecast zone
Reported by
Public
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Snow total accumulations around 4-6 inches.

Winter Weather, Southern Piscataquis

When
April 8, 3:00 PM EST to April 9, 12:00 AM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Snow total accumulations around 4-6 inches.

Winter Weather, Northern Somerset

When
April 8, 3:00 PM EST to April 9, 4:00 AM EST
Where
Northern Somerset forecast zone
Reported by
Public
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Snow total accumulations around 4-6 inches.

Winter Weather, Northern Piscataquis

When
April 8, 3:00 PM EST to April 9, 4:00 AM EST
Where
Northern Piscataquis forecast zone
Reported by
Public
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Snow total accumulations around 4-6 inches.

Winter Weather, Central Piscataquis

When
April 8, 4:00 PM EST to April 9, 10:00 AM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Snow total accumulations around 6-8 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2025Every state in 2025This day in weather historyWarnings in Maine, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253414, 1253415, 1253416, 1253410, 1253412, 1253413, 1253409.